advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Somerset, England:

Within 10-15 minutes of my son's night-time injection of slow-released insulin, his blood sugar can drop dramatically, and he has to take sugar tablets or sugary drinks to reverse it. This has occurred several times over the last couple of months and neither his consultant or specialist nurse can give a logical explanation.

Answer:

I am afraid that with even less information to go than your own local physicians have, that I will not be able to satisfactorily address your question. You did not indicated what your son's "slow release" insulin is. Certainly, available studies do not suggest at all that Lantus (insulin glargine) should lead to this.

Ultralente is still used as a "long-lasting" insulin; recent absorption, but studies indicate that it is not as "peak-less" as some touted. If your son is using Lente or NPH at nighttime, I would call that an "intermediate-acting" insulin rather than a "slow-released insulin." In any regard, one would also not expect Ultralente, Lente, or NPH to cause drops in glucose within 10-15 minutes as you have described.

The fact that this seems to be a sporadic occasion, rather than a routine occurrence, would point me towards some other issue. And when faced with diabetes conundrums, I find it helpful to really review the basics:

  1. Is this shot given alone or in combination with other insulins?
  2. If in combination, who mixes the insulin?
  3. Who provides the insulin injections?
  4. What is the glucose before the injection?
  5. Is a snack needed before the injection?
  6. Those times that the glucose has dropped precipitously, what were the activities and meals that day - especially in the afternoon of that low-glucose event?
  7. What are the activities immediately after the shot?
  8. What part of the body received the injection? If the injections was given in the buttock and then the patient received a hot bath, the increase blood flow to this bottom could lead to a change in the absorption of insulin.
I hope you are able to unravel this mystery. Please let us know. In addition, if your son is not really using a basal/bolus regimen, perhaps this can be considered in the future.

DS

DTQ-20021108065716
Original posting 22 Nov 2002
Posted to Hypoglycemia

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:38
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.